Diabetes Treatment Metformin's Smell Keeps Patients Away
A diabetes drug side effect is causing patients to give it up. Metformin is an immediate-release diabetes treatment drug that smells "fishy" or releases a scent of “the inside of an inner tube” and even an “old locker-room sweat sock” stench. The patients are not only nauseated by the drug, but are thinking the drug has gone bad, or has spoiled, as explained J. Russell May, a clinical professor at the University of Georgia College of Pharmacy at the Medical College of Georgia.
May states that the extended-release products have less of a smell and that the nausea symptom isn't always because of the drug itself, but because the smell causes a patient to feel sick. Doctors encourage patients to continue using the drug however, and to consult a physician before making any prescription changes to a prescribed regimen.
The scent of Metformin only lasts as long as the drug is near a patient's nasal passages, so once the pill is swallowed, the smell should dissipate.
"Patients actually put up with a lot of side effects and discomfort from medications, and most doctors would like to know that, because there are probably some underreported experiences with medications that we don't know about, and this may be one of them," said Dr. Elbert Huang, assistant professor of medicine at the University of Chicago. "As doctors, we can't take every medication, so we don't always understand what it's like. But one thing is clear, if we make people miserable, we've defeated the purpose of the medication.”
Metformin is an oral drug and is widely used for type 2 diabetes treatment. "Bristol-Myers Squibb is aware that the inherent characteristics of metformin have been associated with a mild odor upon opening of the bottle, so these type of reports are not unexpected. It's important to note there has been no correlation between an odor and the efficacy of metformin, which has been on the market in the U.S. since 1995."
Written by Amy Munday